MAUDE Adverse Event Report: SMITH & NEPHEW, INC. EMP 13 STEM PRIMARY HO; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, NON-POROUS, CALICU

SMITH & NEPHEW, INC. EMP 13 STEM PRIMARY HO; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, NON-POROUS, CALICU
Model Number 71291302
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994)
Date of Event 09/30/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that, after a thr surgery had been performed on 2009, the patient experienced an unspecified adverse event.However, it was solved by a revision surgery on (b)(6) 2021, in which the emp 13 stem primary ho was found broken just proximal to the sleeve.An eto was required to remove the stem and an across stem was implanted.It is unknown current health status of the patient.
 
Event or Problem Description
It was reported that, after a thr surgery had been performed on 2009, the patient experienced severe pain.A revision surgery was performed on (b)(6) 2021 in order to solve this adverse event.The emp 13 stem primary ho was found broken just proximal to the sleeve.An eto was required to remove the stem and an across stem was implanted.It is unknown the patient current health status.
 
Additional Manufacturer Narrative
H3, h6; the device was not returned for evaluation but the pictures were reviewed, and the breakage was confirmed.The clinical/medical investigation concluded that, based on the information and imaging provided, the possible radiolucency and periprosthetic fracture around the stem could not be ruled out as a contributing factor leading to the stem breakage; however, the clinical root cause could not be definitively concluded.The assessed patient impact was the reported pain and stem fracture, along with the noted periprosthetic fracture and revision procedure.Further patient impact could not be determined.The current patient status was unknown per complaint.No further medical assessment can be rendered at this time.A review of complaint history revealed similar events for the listed device, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.The instructions for use documents revealed this failure mode was previously identified.A historical review concluded that there are no prior actions related to this product and event.The contribution of the device to the reported event could not be corroborated.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors and/or potential causes that could contribute to the reported event include excessive forces applied to implant, surgical technique or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
EMP 13 STEM PRIMARY HO
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, NON-POROUS, CALICU
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12624042
Report Number1020279-2021-07551
Device Sequence Number11829765
Product Code MEH
UDI-Device Identifier03596010561497
UDI-Public03596010561497
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K042127
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/24/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71291302
Device Catalogue Number71291302
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 09/30/2021
Supplement Date Received by Manufacturer10/22/2021
01/21/2022
Initial Report FDA Received Date10/13/2021
Supplement Report FDA Received Date10/27/2021
01/24/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age65 YR
Patient SexMale
Patient Weight145 KG